Texas, 2021

Flash Flood and Hail in Texas, May 24 to 25, 2021

May 24 to 25, 2021 · NWS LUB · 9 events in 6 counties and zones

Scattered thunderstorms initially developed over the western South Plains on the afternoon of the 24th under a very unstable atmosphere. Relatively weak atmospheric flow for late May kept most of these storms from becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms initially developed over the western South Plains on the afternoon of the 24th under a very unstable atmosphere. Relatively weak atmospheric flow for late May kept most of these storms from becoming severe. These storms produced mostly heavy rainfall but were also able to generate a few severe hail and wind reports. Most hail reports were only up to the size of quarters but one report of golf balls was reported in Hockley County near Whitharral. More notably, heavy rain caused flash flooding in the city of Lubbock and along the Double Mountain Fork of the Brazos in Lubbock County. Heavy rain over the northeastern portion of the city of Lubbock flowed through Mackenzie Park into the Double Mountain Fork of the Brazos. This water made its way downstream into Buffalo Springs Lake flowing over Farm to Market Road 835 west of the lake. The road was shut down on the 25th due to water flowing over the roadway making it impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 24, 1:41 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, May 24, 1:41 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
241 PM CDT Mon May 24 2021

.SHORT TERM...
An active weather period is expected this evening and tonight as
thunderstorms, some severe, are projected to impact much of the CWA.
Synoptically, the area remains situated between an upper low
centered over Saskatchewan and an upper ridge over the Tennessee
Valley. Consequently, southwesterly flow is present above 700 mb,
with southeasterly low level flow courtesy of a weak lee cyclone to
our west and broad surface high pressure to our east over the Deep
South. The dryline is currently positioned over eastern NM, with
southwesterly surface winds behind it. An impressive reservoir of
moisture has built up in the low levels east of the dryline thanks
to several days of southeasterly surface flow and persistent
moisture advection. West Texas Mesonet observations place surface
dewpoints in the low to mid 60s across much of the region this
afternoon. 12z PWATs of 1.03" and 0.87" were sampled at MAF and AMA,
respectively, this morning, and are expected to increase this
afternoon. FWD sampled a PWAT of 1.80" at 12z, indicating the deep
moisture present in our vicinity. Analysis of water vapor imagery
depicts respectable moisture wrapping around the western edge of the
upper ridge, with a shortwave and associated lift visible rotating
through the higher terrain of northern Mexico.

Skies have cleared along and west of I-27/US-87, and temperatures
have already warmed into the low 80s. Forecast soundings for this
afternoon depict a very unstable atmosphere, with upwards of 2000
J/kg of CAPE nearly universal in our region. SPC mesoanalysis even
shows an area of >3000 J/kg CAPE edging into our southern counties
where heating and moisture have been most robust thus far. Another
notable feature about this setup is that there is very little
convective inhibition present. However, upper level flow remains
weak in magnitude overall, with 0-6 km shear barely reaching 25 kt.
Nevertheless, given the deep moisture in place combined with the
approaching upper level energy, the environment is still highly
supportive of severe thunderstorms over the CWA this evening and
tonight.

Late this afternoon, convection is expected to fire in eastern NM in
the vicinity of the dryline where surface convergence magnitudes are
largest. These storms may initially be discrete in nature, and given
the ample instability, severe hail is possible across the western
South Plains and southwest Panhandle late this afternoon. With time,
this activity is expected to merge into a more coherent line and
propagate eastward, becoming more cold-pool driven as it progresses
through the central South Plains late this evening and into the
Rolling Plains tonight. The threat for significant damaging wind
gusts near 70 mph will exist with these storms, along with heavy
rainfall and the potential for flooding given the current moisture
levels. Storms will exit the area to the east early Tuesday morning.

West Texas will remain under southwesterly flow aloft on Tuesday,
with weak embedded impulses transiting overhead. At the surface, the
dryline is expected to mix further east, with southeasterly winds
and dewpoints in the upper 50s to low 60s persisting east of the
dryline. This sets the stage for another day of possible convection
and severe weather in the vicinity of the dryline, though the
details will be highly dependent on the evolution of the overnight
convection. /DWK

.LONG TERM...
Overall things continue to look active through the next week with
convective chances possible most days. Convection should be pushing
to the east of the FA by early tomorrow evening as upper riding
moves overhead. This will be followed by southwesterly flow aloft
Wednesday. Some convection is possible Wednesday afternoon and
evening as the upper flow remains divergent, but the main limiting
factor will be an overall lack of surface forcing as the dryline
remains mostly to our west. Despite this some convection will still
be possible especially if there are any remnant surface boundaries
across the FA. By Thursday a weak front associated with an upper
level shortwave moving across the northern CONUS will approach the
region by likely not make it (mostly) through. The front will likely
aid in developing convection across the region by Thursday evening.
Another spot for convective development Thursday will be a dryline
across the western half of the FA. Models begin to diverge with the
upper pattern by Friday with the GFS keeping things mostly quiet
under an upper ridge and with the ECMWF keeping mostly zonal flow
with some embedded shortwaves producing convection. By Saturday both
models have an upper ridge over the region with dryline convection
pushing through Saturday evening/night.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23/30/51
Hazardous weather outlook, May 24, 10:16 AM CST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1116 AM CDT Mon May 24 2021

TXZ021>044-251630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1116 AM CDT Mon May 24 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Widespread thunderstorms are expected to develop late this
afternoon across the western South Plains and southwest Texas
Panhandle. These storms will then move eastward, affecting the
central and eastern South Plains and Rolling Plains this evening and
tonight.

This afternoon, storms may be severe with hail up to ping pong ball
size and wind gusts to 65 mph. Later tonight, storms may also be
severe with hail up to one inch in diameter and wind gusts to 70 mph.
Heavy rainfall is likely and will likely lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

From Tuesday through Sunday, thunderstorms will be possible every
afternoon and evening. These storms may be severe, with heavy rain
and flooding also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through tonight.

The radar

The Lubbock radar (KLBB), 50 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Hockley

When
May 24, 4:57 PM CST
Where
Hockley County, 3.58 mi SSW of Whitharral
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
33.682, -102.354

An off duty NWS employee reported golf ball size hail a few miles to the southwest of Whitharral along US Highway 385.

Hail, Cochran

When
May 24, 5:35 PM CST
Where
Cochran County, Morton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.720, -102.770

An NWS cooperative weather observer reported quarter size hail in Morton.

Hail, Hockley

When
May 24, 5:39 PM CST
Where
Hockley County, 1.51 mi NE of Levelland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.593, -102.349

Emergency management in Hockley County reported quarter size hail on the east side of Levelland.

Hail, Dickens

When
May 24, 8:48 PM CST
Where
Dickens County, Spur
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.480, -100.850

An NWS cooperative weather observer reported quarter size hail in Spur.

Thunderstorm Wind, Crosby

When
May 24, 9:42 PM CST to 9:45 PM CST
Where
Crosby County, 6 mi NW of White River Lake
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.521, -101.164

A Texas Tech University West Texas mesonet site near White River Lake measured severe wind gusts from 2142 CST through 2145 CST. A peak wind gust of 61 mph was measured at 2145 CST.

Thunderstorm Wind, Lubbock

When
May 24, 10:27 PM CST
Where
Lubbock County, Reese Afb
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.600, -102.050

A Texas Tech University West Texas mesonet site near Reese Center measured a wind gust to 64 mph.

Hail, Lubbock

When
May 24, 11:06 PM CST
Where
Lubbock County, 2.55 mi SW of Lubbock
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.556, -101.883

An off duty NWS employee measured quarter size hail around the intersection of 42nd Street and Indiana Avenue in the city of Lubbock.

Flash Flood, Lubbock

When
May 24, 11:15 PM CST to May 25, 1:15 AM CST
Where
Lubbock County, 3.49 mi N of Lubbock to 0.51 mi SE of (Lbb)lubbock Intl Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.630, -101.859

Thunderstorms producing heavy rainfall repeatedly developed and moved over the northeastern portion of the city of Lubbock late on the 24th particularly around the intersection of Interstate-27 and North Loop 289. Early in the morning of the 25th, Lubbock police reported numerous vehicles had become stranded on area roadways. At this point, many roads were closed off by law enforcement due to flooding. Water eventually flowed into the Double Mountain Fork of the Brazos through Mackenzie Park in Lubbock (Lubbock County). This flow of water inundated Joyland Amusement Park shutting down the park until early June. Farther downstream, water flowed over Farm to Market Road 835 west of Buffalo Springs Lake. The road was closed due to the roadway becoming impassable.

Thunderstorm Wind, Parmer

When
May 25, 12:25 AM CST
Where
Parmer County, 2 mi NE of Friona
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.651, -102.705

A Texas Tech University West Texas mesonet site near Friona measured a wind gust to 72 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953186, 953188, 953187, 953195, 953190, 953191, 953192, 953193, 953194.